Medical questions & health advice by board certified doctors
"Why are my feet getting blisters?"
I am a guy, age 29. For two years, I've been getting really bad blistering on both feet that really seems not to be friction blisters from my shoes or anything like that. They usually have a yellowish fluid in them. What's wrong with my feet?
The most likely explanation for your problem is a condition called dyshidrotic eczema. This is a type of eczema (eczema just means 'skin inflammation') in which blisters and peeling occurs on the palms of the hands or the sole of the feet. The condition is often itchy but not usually painful unless the open areas when blisters rupture become infected by bacteria. The exact cause of dyshidrotic eczema is unknown, although it is more common in people with other types of allergy (food or environmental allergies, asthma, etc). In most cases, swings in environmental temperature, stress, and chemical contacts probably set off the flare that leads to the bad blistering. For most people, for example, thinking about any new soaps, shampoos, or fabrics is an important part of clearing up the flare. Additionally, in some cases, athlete's foot (fungal infection of the skin of the foot) might be a contributing factor that needs to be addressed. The basic treatment for dyshidrotic eczema, in addition to eliminating any potential contact sources, is to keep the feet clean and dry (changing the socks frequently) and to apply a topical steroid cream. If it does not clear up with an over the counter steroid cream, you should see your dermatologist or primary care doctor to have something stronger prescribed.
Need more info?See a dermatologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.